Hail, Choctaw
- When
- April 8, 3:17 PM CST to 3:18 PM CST
- Where
- Choctaw County, Cyril
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.180, -88.420
Quarter size hail was reported near the community of Cyril.
A subtle upper level disturbance combined with an unstable airmass to produced isolated severe storms over interior southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A subtle upper level disturbance combined with an unstable airmass to produced isolated severe storms over interior southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 8, 2:50 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 350 PM CDT Wed Apr 8 2020 .NEAR TERM UPDATE /Now Through Thursday/...No significant changes to the previous discussion. A Severe Thunderstorm Watch has been issued for portions of interior southwest and south central AL until 9 PM CDT. Primary threats are from storms capable of producing damaging wind gusts and large hail. A warm and moist airmass is in place across the forecast area this afternoon underneath increasing zonal flow aloft. Temperatures are warming into the upper 70s to mid 80s around the region, while surface dewpoints are in the upper 60s to lower 70s. This thermodynamic environment is contributing to MLCAPE values around 2000 J/KG across our forecast area this afternoon. The increased mid to upper level flow is resulting in effective bulk shear values between 40-50 knots across the area, with the highest bulk shear values clipping interior portions of southeast MS and southwest/south central AL. A subtle shortwave impulse moving east- southeast toward our forecast area from northern and central MS will aid in the development of scattered showers and storms, initially just N/NW over our area by early this afternoon, but these could develop and/or move into our interior southeast MS and southwest/south central AL counties later this afternoon into early this evening. Effective bulk shear values up to around 50 knots, MLCAPE values around 2000 J/KG and steepening low to mid level lapse rates up to around 7 C/KM will favor storm organization over our interior zones, with a few storms potentially becoming capable of producing damaging winds and hail to the size of quarters or larger. SPC has outlined a Slight Risk of severe storms continues generally along and north of a Silas, AL to Andalusia, AL line this afternoon into early this evening. A more Marginal severe risk extends as far south as a Lucedale, MS to Crestview, FL line. We are already seeing storms develop along a zone of moisture convergence across interior portions of the northwest FL panhandle and into Mobile/Baldwin counties AL. Additional storms could develop along the I-10 corridor through the afternoon, a few of which could also have strong enough updrafts for a marginal wind/hail threat. Storms may linger into early this evening, before gradually diminishing after around 9 PM. Supercells will likely be clipping into northern Choctaw/Wilcox counties over the next 1-2 hours, with additional development southeastward into interior south central AL through early this evening. Patchy fog may develop across central and southern portions of the region late tonight into early Thursday morning. A cold front will push southward into central portions of MS/AL overnight into early Thursday morning before pushing southward to near the coast by Thursday afternoon. A secondary line of showers and thunderstorms may develop along this boundary to the north of our CWA overnight into early Thursday morning, but high resolution and short range models have shown a gradual weakening trend with this convection as it moves into interior portions of the forecast area early Thursday morning. Still cannot rule out a brief strong storm north of the Hwy 84 corridor early Thursday morning, but the better potential for severe storms are currently expected to remain located to the north and northwest of our CWA overnight into early Thursday morning. For now we plan to maintain a low chance of showers and storms along the front as it moves south across our region Thursday morning. /21 && .SHORT TERM /Thursday night Through Saturday night/...A weak cold front will continue to move offshore Thursday night. Meanwhile, a southern stream disturbance will move quickly across the area. This will lead to weak isentropic upglide and isolated to scattered showers mainly over the southern third of the area. A cooler and drier airmass moves into the area on Friday with highs in the upper 60s and low 70s. A cut off upper low opens up and ejects eastward on Saturday into Saturday night. A warm front will lift northward across the area on Saturday with strong southerly flow allowing moisture to surge back into the area. As moisture levels increase, rain chances will increase through the day on Saturday and into Saturday night. /13 && .EXTENDED TERM /Sunday Through Wednesday/...As the trough moves east and takes on a negative tilt, sfc low pressure will rapidly develop and race eastward into the Mid South by Sunday afternoon and into the Ohio Valley Sunday night. A trailing cold front will move across the southeast Sunday afternoon through Sunday night. It is too early to nail down exact details as timing differences continue between models this far out. However, a large warm sector is expected across the region with plenty of shear and instability to support the development of severe thunderstorms. The overall pattern and climatology support the potential of severe thunderstorms Sunday through Sunday night. This system will have to be watched closely through the remainder of the week. Differences continue early next week, as the ECMWF stalls this front offshore and maintains the chance of showers Tuesday and Wednesday while the GFS clears the area out with a drier airmass moving in. /13 && .MARINE...Light to occasionaly moderate westerly flow today will increase to a more moderate flow Thursday as a weak front moves into the area. Showers and storms will be possible in association with this front, which will likely move just offshore by Thursday night. Behind the front, a moderate to strong northeast flow is expected for Friday. A developing weather system over the weekend will then likely result in even stronger winds and building seas, along with the potential for strong to severe storms. /21 && .PRELIMINARY POINT TEMPS/POPS... Mobile 69 86 56 73 52 74 63 81 / 10 20 50 20 10 60 80 90 Pensacola 71 86 59 73 55 73 66 80 / 10 20 40 30 10 50 80 90 Destin 71 83 60 72 56 72 67 77 / 10 20 40 30 10 40 70 80 Evergreen 69 85 56 72 48 76 60 80 / 20 20 30 10 0 40 90 90 Waynesboro 69 82 55 70 47 74 59 78 / 20 20 30 10 10 50 90 90 Camden 68 81 55 69 45 75 58 77 / 30 30 20 0 0 40 90 90 Crestview 69 88 55 73 49 76 61 81 / 20 20 30 20 0 40 70 90 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook National Weather Service Mobile AL 445 AM CDT Wed Apr 8 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-090945- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 445 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across our area today, particularly along and north of a line extending from Andalusia, AL to Leakesville, MS. The primary threats are localized damaging wind gusts and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday We are closely monitoring severe thunderstorm potential with a weather system moving through the area this weekend. We will continue to update with more details as the week progresses and forecast confidence increases. Rip current risk is expected to increase this weekend due to strengthening onshore winds and swell. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn severe spotter networks is not expected through Tuesday. GMZ630>636-650-655-670-675-090945- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 445 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate offshore flow may create conditions hazardous for small craft over unprotected Gulf waters Thursday and Friday Moderate to strong onshore flow returns over the weekend and may continue to make conditions hazardous for small craft.
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed Apr 8 2020
ALZ059-060-FLZ203-205-081930-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
140 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 230 PM CDT...
At 139 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 19 miles southeast of Brewton, moving east at 45 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Laurel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3078 8639 3083 8701 3101 8701
3105 8638 3099 8638
TIME...MOT...LOC 1839Z 270DEG 38KT 3092 8683Special Weather Statement
National Weather Service Mobile AL
416 PM CDT Wed Apr 8 2020
ALZ059-060-FLZ203-205-082200-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
416 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 500 PM CDT...
At 416 PM CDT, the strong thunderstorm was located 8 miles south of
Riverview, or 11 miles south of Brewton, moving east at 35 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Jay and Pollard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3078 8648 3085 8719 3097 8721 3099 8717
3100 8718 3100 8721 3103 8722 3105 8646
TIME...MOT...LOC 2116Z 273DEG 29KT 3094 8700The Jackson/Brandon,MS radar (KDGX), 148 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported near the community of Cyril.
Golf ball size hail was reported via social media.
Social media reports of nickel to quarter size hail just outside of Butler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886837, 886838, 886840.